Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Tucson, AZ

August 23, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2011, 2:30 PM MST for Cochise County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2011, 2:30 PM MST (21:30 UTC)
Expired
Aug 23, 2011, 3:00 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS55 KTWC 232130
SVRTWC
AZC003-232200-
/O.NEW.KTWC.SV.W.0103.110823T2130Z-110823T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF DOUGLAS...

* UNTIL 300 PM MST

* AT 222 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF DOUGLAS...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PIRTLEVILLE...BISBEE-DOUGLAS AIRPORT AND MCNEAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3134 10955 3135 10973 3160 10972 3161 10954
      3159 10933 3134 10935
TIME...MOT...LOC 2130Z 082DEG 13KT 3140 10948

$$

BF
2 follow-up statements
492 
WWUS55 KTWC 232144
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
244 PM MST TUE AUG 23 2011

AZC003-232200-
/O.CON.KTWC.SV.W.0103.000000T0000Z-110823T2200Z/
COCHISE AZ-
244 PM MST TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DOUGLAS...MOVING WEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3134 10955 3135 10973 3160 10972 3161 10954
      3159 10933 3134 10935
TIME...MOT...LOC 2144Z 082DEG 13KT 3139 10954

$$

BF
084 
WWUS55 KTWC 232201
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST TUE AUG 23 2011

AZC003-232210-
/O.EXP.KTWC.SV.W.0103.000000T0000Z-110823T2200Z/
COCHISE AZ-
301 PM MST TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
HAS EXPIRED...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD WEAKENED IN THE VICINITY OF DOUGLAS. THUS THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3134 10955 3135 10973 3160 10972 3161 10954
      3159 10933 3134 10935
TIME...MOT...LOC 2144Z 082DEG 13KT 3139 10954

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:23 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 23, 2:23 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST TUE AUG 23 2011

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS WEEK ALONG WITH HOTTER DAYTIME TEMPERATURES. SOME LOCATIONS MAY
APPROACH RECORD HIGHS AGAIN ON WEDNESDAY.

&&

.DISCUSSION...THIS MORNINGS KTWC UNMODIFIED SOUNDING SHOWED A PWAT
OF 1.38 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF AROUND 3000
J/KG. MODIFYING THE SOUNDING USING T=105;TD=51 YIELDS A LIFTED INDEX
OF MINUS 4 AND A CAPE OF AROUND 940 J/KG IF LIFTING THE PARCEL FROM
THE SURFACE AND A MINUS 3 LIFTED INDEX AND A CAPE OF AROUND 640 IF
LIFTING THE PARCEL USING THE MEAN TEMP METHOD. WITH THAT SAID...THE
INHERITED POP FORECAST OF ISOLATED ACTIVITY FOR THE CENTRAL AND
EASTERN DESERTS/VALLEYS AND LOW END SCATTERED ACTIVITY FOR THE
MOUNTAIN TOPS LOOKS GOOD.

WATER VAPOR IMAGERY SHOWS HIGH PRESSURE CENTERED OVER NEW MEXICO
WITH A WEAK DISTURBANCE MOVING NORTHWEST ACROSS BAJA AND THE GULF OF
CALIFORNIA WITH IR SATELLITE IMAGERY AND RADAR MOSAIC SHOWING
CONVECTION OCCURRING OVER NORTHWEST SONORA MEXICO THAT IS ASSOCIATED
WITH THE REMNANTS OF AN MCV THAT IS CURRENTLY MOVING ACROSS THE
NORTHERN GULF OF CALIFORNIA. IN ADDITION...CONVECTION HAS ALSO
FORMED OVER THE WHITE MOUNTAINS OF EAST CENTRAL ARIZONA AND NEAR THE
CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY WITH THE
ACTIVITY DRIFTING TO THE WEST OR WEST NORTHWEST.

THE MODELS KEEP THE HIGH IN THE GENERAL VICINITY OF THE ARIZONA/NEW
MEXICO BORDER THROUGH AT LEAST WEDNESDAY BEFORE IT SHIFTS SLIGHTLY
NORTH AND EAST AND ITS ORIENTATION IS MORE WEST TO EAST FROM THE
FOUR CORNERS TO NEAR THE TEXAS PANHANDLE. THIS WILL ALLOW MORE OF AN
EAST TO SOUTHEAST COMPONENT TO DEVELOP THAT WILL USHER IN HIGHER
MOISTURE ALONG WITH WEAK DISTURBANCES THAT WILL ROTATE AROUND THE
SOUTHERN PERIPHERY OF THE HIGH POSSIBLY ENHANCING ACTIVITY IN THE
PROCESS.

BY LATE THIS WEEKEND AND INTO EARLY NEXT WEEK THE HIGH GETS SHUNTED
TO THE SOUTH OVER PORTIONS OF THE DESERT SOUTHWEST IN RESPONSE TO A
FRONT MOVING THROUGH THE CENTER OF THE NATION. MOISTURE WILL REMAIN
IN PLACE ACROSS THE REGION TO JUSTIFY ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT WEEK.

HIGHS WILL GENERALLY BE 8 TO 10 DEGREES ABOVE NORMAL WEDNESDAY AND
THURSDAY AND 5 TO 7 DEGS ABOVE NORMAL FOR FRIDAY. THEREAFTER...HIGHS
WILL BE AROUND 3 TO 5 DEGS ABOVE NORMAL. LOWS WILL BE AROUND 6 TO 8
DEGS ABOVE NORMAL WEDNESDAY THROUGH FRIDAY...THEN 4 TO 6 DEGS ABOVE
NORMAL THEREAFTER.

&&

.AVIATION...SCT CLD BASES 12-15KFT AGL WITH SCT CIRRUS ABOVE. ISOLD
SHRA/TSRA MAINLY IN THE MTNS THROUGH AROUND 04Z WITH LOWER CEILINGS
NEAR TSRA. SFC WND MAINLY LESS THAN 10 KTS EXCEPT PK WND NEAR 45KTS
WITH A FEW TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS TO CONTINUE WITH
HOTTER TEMPERATURES THIS WEEK. NORMAL DIURNAL WIND TRENDS WILL
OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR
THUNDERSTORMS.

&&

.CLIMATE...VERY HOT TEMPERATURES FOR LATE AUGUST ARE EXPECTED THIS
WEEK AS HIGH PRESSURE ALOFT STRENGTHENS OVER THE AREA. THE TABLE
BELOW LISTS DAILY RECORD HIGH/YEAR FOR SELECTED SITES ACROSS SE AZ.

                WEDNESDAY    THURSDAY
               8/24 RCRD   8/25 RCRD
               HIGH/YEAR   HIGH/YEAR
AJO            111/1985    109/2010
ORGAN PIPE     114/1985    111/1985
PICACHO PEAK   109/2010    111/2001
TUCSON         108/1985    106/2002
SAFFORD        104/1985    105/1953
WILLCOX        101/2010    101/2002
SIERRA VISTA    99/1985     97/2002
DOUGLAS        100/1994    100/2002

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  HEAT ADVISORY UNTIL 7 PM MST TODAY FOR AZZ501-502-505.
  HEAT ADVISORY FROM 1 PM TO 7 PM MST WED FOR AZZ501-502-505.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 11:58 AM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST TUE AUG 23 2011

AZZ510>515-241900-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1158 AM MST TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THROUGH THIS EVENING BEFORE DISSIPATING AFTER SUNDOWN. MAIN
THREATS WILL BE LOCALLY HEAVY RAINFALL AND ISOLATED WIND GUSTS OF
40 TO 50 MPH ACCOMPANYING THE STRONGEST STORMS. KEEP IN MIND THAT
EVEN MODERATE RAINFALL OVER RECENT BURN AREAS CAN RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE
FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-504-506>509-241900-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
1158 AM MST TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EARLY EVENING HOURS BEFORE DISSIPATING AFTER SUNDOWN. THE
STRONGEST OF THESE STORMS MAY BE CAPABLE OF PRODUCING BRIEF
PERIODS OF HEAVY RAINFALL AND WIND GUSTS RANGING 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-241900-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1158 AM MST TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM TODAY...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM WEDNESDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST TODAY.
TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY
LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST WEDNESDAY.
TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY
LOCATIONS. TEMPERATURES SHOULD LOWER A FEW DEGREES THURSDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:06 PM MSTSpecial Weather StatementTWCGraham24 min
Aug 22, 6:18 PM MSTFlash Flood WarningTWCCochise110 min
Aug 23, 2:44 AM MSTHeat AdvisoryTWCPima, Pinal40 hr
Aug 23, 3:34 PM MSTFlash Flood WarningTWCCochise86 min
Aug 23, 4:04 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz26 min
Aug 23, 4:48 PM MSTSevere Thunderstorm WarningTWCPima27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.